Utah, 2024

Heavy Snow and Winter Weather in Utah, January 6 to 8, 2024

January 6 to 8, 2024 · NWS GJT · 2 events in 2 counties and zones

A deep strong low pressure system moved down the west coast and through the Great Basin and south of the Four Corners region, providing very cold air and ample lift to result in significant snowfall for the mountains and valleys of southeast Utah and southwest Colorado. Snow bands also set up across southeast Utah allowing for some areas to see locally higher amounts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A deep strong low pressure system moved down the west coast and through the Great Basin and south of the Four Corners region, providing very cold air and ample lift to result in significant snowfall for the mountains and valleys of southeast Utah and southwest Colorado. Snow bands also set up across southeast Utah allowing for some areas to see locally higher amounts. While the central Colorado mountains also saw some snow, totals were not nearly as much as the southern mountains. A much colder, arctic air mass was left in this system's wake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 6, 9:54 PM MST, 1 hour 6 minutes earlier. Its key messages:

  • Dry weather prevails through early evening before activity redevelops over the southern mountains. Snow becomes more widespread tonight through Monday.
  • The highest totals will be in the southern mountains and valleys. The highway 550, 160 and 491 corridors can expect 8-16 inches of snow, along with winds gusting up to 45 mph. The southern valleys will receive 5 to 12 inches with winds gusting to near 40 mph. Travel will be impacted due to slick, snow-packed roads as well as reduced visibility in blowing and drifting snow.
  • Light to moderate accumulations are expected in the northern and central valleys with upwards of 6 inches possible in east- central Utah due to banding.
  • An active weather pattern will keep temperatures cold this week. More snow returns Wednesday, Thursday, and next weekend.
Area forecast discussion, Jan 6, 9:54 PM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
954 PM MST Sat Jan 6 2024

.KEY MESSAGES...

- Dry weather prevails through early evening before activity
  redevelops over the southern mountains. Snow becomes more
  widespread tonight through Monday.

- The highest totals will be in the southern mountains and
  valleys. The highway 550, 160 and 491 corridors can expect
  8-16 inches of snow, along with winds gusting up to 45 mph.
  The southern valleys will receive 5 to 12 inches with winds
  gusting to near 40 mph. Travel will be impacted due to slick,
  snow-packed roads as well as reduced visibility in blowing and
  drifting snow.

- Light to moderate accumulations are expected in the northern
  and central valleys with upwards of 6 inches possible in east-
  central Utah due to banding.

- An active weather pattern will keep temperatures cold this
  week. More snow returns Wednesday, Thursday, and next weekend.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 414 PM MST Sat Jan 6 2024

Quiet weather has prevailed this afternoon (apart from some
light snow over the Elkhead and Park Mountains) as a weak,
transitory ridge remains in place. Clearing skies are evident on
satellite across eastern Utah, but observations also show the
next round of dense cloud cover is on our doorstep. The next
trough of low pressure will continue to dig into the Pacific
Northwest this afternoon, engulfing the entirety of the western
CONUS in response. Flow aloft will shift to the southwest as a
result, tightening into the overnight hours as the low sinks
into the Great Basin. While there isn't an abundance of moisture
associated with this system, with PWATs only peaking at 100 to
120 percent of normal, intense broad scale ascent will be more
than enough to get things going. Scattered showers will kick off
across mainly the mountains in southeast Utah and southwest
Colorado late this evening before spilling into the adjacent
valleys by midnight. Strong upslope flow will enhance rates over
these areas, particularly the Southwest San Juans and Highway
160 corridor from Cortez east towards Wolf Creek Pass. Rates
will exceed 1 inch/hour and they could potentially reach 2 or
more inches per hour, as confidence continues to increase
regarding heavier bands of snow developing late tonight and into
Sunday morning. Not only will the southern tier of the forecast
area be receiving periods of moderate to heavy snow from this
event, but the continued tight gradient aloft will fuel gusty
winds at the surface, generally on the magnitude of 35 to 45
mph. This will lead to increased travel impacts as these
stronger winds bring about blowing and drifting snow, reducing
visibility to less than a mile, or even less over the mountain
passes. Therefore, the ongoing Winter Storm Warnings remain in
place, although did cut off a bit from the end time to account
for the drier weather and lower snow rates on Monday morning for
several zones. Please use caution as this storm impacts the West
Slope by checking the latest forecast and road conditions before
heading out.

As far as impacts to other portions of the forecast area...the
aforementioned banding potential has led to higher snowfall
projections across the Canyonlands / Natural Bridges and Arches
/ Grand Flat areas in eastern Utah. The NAMNest is hitting the
intensity of the bands a bit harder than the HRRR but, either
way, a band straddling the central portion of Utah Zone 29 and
another one over the Bookcliffs at the northern edge of Zone 27
overnight will enhance rates in these areas. Therefore, went
ahead and added both of these areas to the Winter Weather
Advisories starting tonight. If the bands do not materialize as
expected, or even reside longer, snowfall totals will be subject
to change. Either way, expect travel impacts along the I-70
corridor from the Utah / Colorado border tonight and early
Sunday. While some higher amounts close to 4 inches will bleed
over into the far western portion of the Grand Valley, the rest
of the zone will be sub-advisory. This trend continues going
along the rest of the I-70 corridor with generally 1 to 3 inches
possible. Drifting farther north, the East Tavaputs and Roan
Cliffs will generally see 5 to 7 inches of snow, so opted to
leave them out of the highlights as well. The same can be said
elsewhere in the forecast area with only light accumulations
expected in the northern valleys and mountains. We'll continue
to monitor things though as this storm moves through.

By late Sunday morning the trough axis will be just outside our
border before its center tracks over the Four Corners later that
evening. This will keep conditions unsettled across the southern
zones and locations along the Divide, while drier air invading
from the north will see showers slowly taper off Sunday night
over northeast Utah and northwest Colorado. Even with plenty of
clouds lingering on Sunday night, overnight lows will drop to
near or several degrees below normal area-wide.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 414 PM MST Sat Jan 6 2024

Model ensembles are indicating a significant shift in the weather
pattern with a cold dome of air sliding south over the CONUS through
the coming week that pushes the jet stream and storm track south
forming a mid to upper level longwave trough across the continent
that will last into the foreseeable future. A train of shortwave
troughs and weak ridges transiting the region every few days will
keep the weather generally unsettled with light orographic mountain
snow showers under the passing ridges becoming more moderate and
widespread across the region with the passing troughs. Clearing
skies in eastern Utah and the far western Colorado along the Utah
Border with each passing ridge will promote radiative cooling
setting up inversions in the valleys. Current guidance suggests
Tuesday and Friday mornings are prime for these conditions.
Temperatures will start the week near normal to five degrees below
normal in the lower elevations and five to ten degrees below normal
in the mountains. As the colder air moves south through the week,
these temperatures will drop to about ten degrees below normal and
20 degrees below normal respectively. Should the overnight clearing
happen, expect temperatures to drop another ten degrees Tuesday and
Friday, especially in the favored cold spots. Winds in the valleys
remain on the light side keeping the low level moisture in place
making fog and low stratus possible under inversions through the
period and feeding the orographic showers in the mountains favoring
the northern and western faces.

A shortwave passing to the northeast will bring increased snow
showers to the northern mountains Tuesday night spreading south into
the central Colorado mountains Wednesday. Mid level moisture from a
weak AR slipping through the Oregon gap will get pulled into this
system increasing the potential for heavier snow in the northern
mountains. A second shortwave hot on the first's heels will push the
showers into the southern mountains Thursday. Currently the snow
accumulation expected from these waves remains borderline advisory
level with no winter weather headlines anticipated at this time.
Stay tuned for updates as this may change over the next few days. A
third shortwave next weekend looks to bring yet more snow to the
region supported by moisture from a second weak AR squeezing through
the Oregon gap Saturday, but it's too far out to really look at snow
fall totals from this system. Expect this unsettled weather to
continue into the following week. We may not see a big storm dump
on us, but slow and steady builds the snow pack just as well.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 950 PM MST Sat Jan 6 2024

VFR conditions with BKN to OVC skies will start off the night
with snow increasing across the area after 08Z. Snow will be
fairly widespread with most TAF sites seeing VCSH with mountain
obscuration through the day on Sunday. Tonight through Sunday
morning, snow will fall across southeast Utah and southwest
Colorado before spreading into the central and northern zones
Sunday afternoon and evening. Conditions will be below ILS
breakpoints especially across the south due to low CIGS and
VSBY. Expect periods of moderate to heavy snow and temporary
reductions under any heavier snow bands as well as in areas of
blowing snow due to gusty winds, especially across the south.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory until 11 PM MST Sunday for COZ003.
     Winter Storm Warning until 5 AM MST Monday for COZ009-017-
     021>023.
     Winter Weather Advisory until 5 AM MST Monday for COZ012-020.
     Winter Storm Warning until 8 AM MST Monday for COZ019.
UT...Winter Weather Advisory until 11 PM MST Sunday for UTZ025-029.
     Winter Storm Warning until 5 AM MST Monday for UTZ022-028.
     Winter Weather Advisory from 2 AM to 5 PM MST Sunday for
     UTZ027.

&&

SHORT TERM...MMS
LONG TERM...DB
AVIATION...MDA
Hazardous weather outlook, Jan 6, 4:16 AM MST, 18 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
416 AM MST Sat Jan 6 2024

COZ001>014-017>023-UTZ022>025-027>029-071130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
416 AM MST Sat Jan 6 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered snow showers are expected today mostly in the northern
mountains and along the Continental Divide to the south. Snowfall
rates will be light with little new accumulation expected. A
potent winter storm arrives to the Four Corners late tonight,
bringing gusty winds, heavy snow, and difficult travel conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winter storm conditions continue into Monday, tapering off west to
east by midday Monday. The highest snowfall totals will be in the
southern mountains. Cold temperatures will cover the region this
week. More snow arrives Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 6, 10:58 PM MST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1058 PM MST Sat Jan 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             13 E Egnar              37.92N 108.68W
01/06/2024  M2.0 inch        San Miguel         CO   Cocorahs

            Cocorahs station CO-SM-10 Redvale 22.8SW.

1016 PM     Snow             7 NE Sawpit             38.06N 107.91W
01/06/2024  E2.3 inch        San Miguel         CO   Trained Spotter

0800 AM     Snow             2 SW Hayden             40.47N 107.29W
01/06/2024  M3.3 inch        Routt              CO   Cocorahs

            Cocorahs station CO-RT-79 Hayden 1.6 SW.

0845 AM     Snow             Oak Creek               40.27N 106.96W
01/06/2024  M7.2 inch        Routt              CO   Cocorahs

            Cocorahs station CO-RT-64 Oak Creek 0.4 W.

0515 PM     Snow             5 WNW Steamboat Springs 40.51N 106.91W
01/06/2024  M1.9 inch        Routt              CO   Cocorahs

            Cocorahs station CO-RT-81 Steamboat Springs
            5.3 WNW.

0800 AM     Snow             1 SW Ridgway            38.15N 107.76W
01/06/2024  M1.3 inch        Ouray              CO   Cocorahs

            Cocorahs station CO-OR-29 Ridgway 0.6 SW.

0800 AM     Snow             5 SW Colona             38.22N 107.81W
01/06/2024  M2.1 inch        Ouray              CO   Cocorahs

            Cocorahs station CO-OR-19 Colona 5SW.

1000 PM     Snow             Ouray                   38.02N 107.67W
01/06/2024  M3.0 inch        Ouray              CO   Cocorahs

            Cocorahs station CO-OR-23 Ouray 0.1 SE.

0600 PM     Snow             7 NW Colona             38.35N 107.83W
01/06/2024  M1.5 inch        Montrose           CO   CO-OP Observer

            CO-OP Observer station CLNC2 Colona 4 NW.

0800 AM     Snow             6 E Skyway              39.04N 108.00W
01/06/2024  M11.0 inch       Delta              CO   Cocorahs

            Cocorahs station CO-DL-45 Cedaredge 10.5
            NNW.

0800 AM     Snow             4 W Paonia              38.86N 107.65W
01/06/2024  M1.2 inch        Delta              CO   Cocorahs

            Cocorahs station CO-DL-43 Hotchkiss 5.4NE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, La Sal & Abajo Mountains

When
January 6, 11:00 PM MST to January 8, 3:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
COOP Observer
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 12 to 14 inches of snow fell in the La Sal Mountains with 18 to 21 inches in the Abajo Mountains. The town of Monticello also received 16 inches of snow.

Winter Weather, Canyonlands / Natural Bridges

When
January 7, 3:00 AM MST to January 8, 5:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
COOP Observer
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Generally 2 to 4 inches of snow fell across the area with banding resulting in 10.8 inches of snow at Natural Bridges National Monument. Gusts were in the 25 to 35 mph range.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162052, 1162053.